1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Post-childbirth codeine may harm baby

By Euphoric, Aug 22, 2008 | Updated: Aug 22, 2008 | |
Tags:
  1. Euphoric
    Post-childbirth codeine may harm baby

    The benefits of breastfeeding are many, but so are the questions that new parents have about getting through the challenging early weeks. Email story

    Gene anomaly found in some moms puts breastfed infants at risk

    Aug 21, 2008 04:30 AM

    Some women given codeine after childbirth may be unknowingly putting their infants at risk because their breast milk carries an abnormally high dose of morphine derived from the commonly prescribed painkiller, researchers say.

    Almost half of women who give birth in North America have Caesarean sections or surgical episiotomies and many are prescribed a pill containing acetaminophen and codeine to control their pain.

    But Dr. Gideon Koren, head of the Hospital for Sick Children's Motherisk program, says a study he co-authored suggests codeine may be an inappropriate treatment and can be potentially life-threatening for some infants.

    About one in 20 Canadian women who give birth are believed to carry excess copies of a gene that controls how codeine is metabolized in the body, said Koren, a pediatrician and clinical pharmacologist.

    A small proportion of codeine, which in itself does not alleviate pain, is broken down by the body into morphine. For most people, only about 10 per cent is transformed into morphine. But a small percentage are "ultra-metabolizers," whose bodies convert much more of the codeine into the potent narcotic, which finds its way into breast milk.

    Being a breastfeeding mother who is also a super-metabolizer can have tragic consequences: three years ago, an infant less than two weeks old died from morphine poisoning. The baby boy's mother had been prescribed an acetaminophen-codeine pill to alleviate pain from an episiotomy, a surgical procedure to enlarge the vaginal opening for childbirth.

    Tests revealed the mother's breast milk was loaded with morphine, and it was later determined she had multiple copies of the gene that rapidly metabolizes codeine.

    "This was shocking to all of us, to the medical community," said Koren. "This was the first time in history that a baby was reported dying from breast milk."
    Koren said that of the roughly 400,000 women who give birth in Canada each year, about 100,000 are offered a codeine-containing pain reliever, typically Tylenol 3, after a C-section or episiotomy.

    "It's a huge, huge group," he said. "If that duplication of the gene may be 5 per cent, which we believe it is for the Canadian public in general, this is 5,000 babies a year just in Canada that may be exposed to that risk of Mom being an ultra-metabolizer.

    "So this is serious."

    The study is published this week in the journal Clinical Pharmacology & Therapeutics.

    http://www.thestar.com/article/482680

Comments

To make a comment simply sign up and become a member!